Tornadoes · United States · Indiana · 2017
EF1 tornado, Springville, Indiana, November 5, 2017
This EF1 tornado ran 2.9 miles across Lawrence County on November 5, 2017, touching down at 1:20 PM EST and reaching 150 yards wide. It killed nobody, and did $125,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- November 5, 2017
- Touchdown
- 1:20 PM EST (18:20 UTC)
- Lifted
- 1:25 PM EST (18:25 UTC)
- On the ground
- 5 minutes
- Path length
- 2.9 miles (4.6 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- County
- Lawrence County
- Touchdown point
- 38.951, -86.638
- Lift-off point
- 38.955, -86.585
- Record number
- 1711051220-01
The damage survey
6 damage points were recorded along this path by NWS IND, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 104 mph.
- back side of roof missing, can see into kitchen.
- Numerous trees snapped and uprooted
- Small shed destroyed, numerous trees snapped
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Waves of low pressure moved along a strong cold front on November 5th, generating strong to severe thunderstorms during the afternoon and evening hours. Strong 850mb winds brought up plenty of moisture for the storms to work with and the storms produced some tornadoes, damaging winds, large hail, and flooding.
This EF1 tornado produced damage north of Springville. Over a dozen structures had minor to moderate damage with the worst damage being two destroyed mobile homes and a garage being destroyed. Dozens of hardwood trees were either snapped off or uprooted.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 16:15 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Nov 5, 12:27 PM EST, 53 minutes earlier.
Area forecast discussion, Nov 5, 12:27 PM EST, 53 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1227 PM EST Sun Nov 5 2017 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 311 AM EST Sun Nov 5 2017 Severe weather and heavy rainfall producing flooding will impact central Indiana this afternoon into tonight as a cold front and a series of low pressure systems track slowly through the area. Showers will remain a possibility over southern portions of central Indiana Monday night and Tuesday as a disturbance tracks through the Tennessee Valley. Beyond that point though...high pressure will expand into the Ohio Valley and Great Lakes with dry and cooler weather through the end of the week. Chances for showers will return Saturday as a system tracks into the region. && .NEAR TERM /Rest of Today and Tonight/... Issued at 942 AM EST Sun Nov 5 2017 Precipitable water values are over 200 percent of normal at both ILX and ILN. After collaborating with neighbors and getting the latest thoughts from the Ohio River Forecast Center, have expanded the Flash Flood Watch farther south. Delayed the start time in the southeast though, as the more persistent heavier rain shouldn't arrive until mid afternoon or later. Otherwise adjusted PoPs based on latest radar trends, but made no significant changes to overall PoPs today. Will continue to watch and adjust as necessary. Did the same with temperatures. May have to bump highs down a bit depending on timing of rain and how much warm air is advected north. Previous discussion did an excellent job of explaining severe threat so will not repeat here. Previous discussion follows... Issued at 311 AM EST Sun Nov 5 2017 Warm front progressing north through the forecast area early this morning with convection developing along it. Have not seen any lightning strikes to this point...but have seen brief heavy rainfall within the convective band as it streaks northeast. Temperatures have been steadily warming through the night as the warm front lifts north...with 08Z temps now firmly into the 60s and near 70 in the lower Wabash Valley and a noticeable increase in dewpoints. Active 24 hours forthcoming for central Indiana as the presence of the frontal boundary followed by several surface waves tracking along the boundary later today and tonight will bring a multifaceted severe weather and flooding event into the forecast area through predawn Monday. Model guidance continues to zero in on the details through tonight with the warm front currently tracking through northern portions of the forecast area set to eventually align from central Illinois into northeast Indiana by midday before a series of surface waves track along the boundary and begin to shift it back southeast as a cold front late today into tonight. This system is missing some of the key features historically common with bigger fall severe weather events...especially the presence of a deeper and singularly dominant low pressure. That being said...there are several pieces present that support the severe weather threat over the region through this evening before transitioning to a greater flooding threat. Low level forcing remains impressive as the day progresses... highlighted by a maximized jet peaking at 50-60kts by early evening from southern/central Indiana into Ohio. Forcing aloft present as well with speed shear in the mid levels and a dual jet structure diverging in the upper levels and presenting a diffluence signature over the area. At the surface...a nice moisture surge south of the warm front ongoing this morning and will continue through the day as dewpoints likely peak in the 64 to 67 degree range. While the NAM in particular is likely overdoing instability values later today somewhat...expected MLCAPEs in the 1000-1500 j/kg range remain climatologically impressive for early November by this afternoon. Strong support continues for all modes of severe weather being present later today...but can be more detailed on timing and extent of impacts as the convective scenario evolves. Model soundings continue to favor sharp lapse rates in the mid levels in excess of 7 C/km during the afternoon and early evening in the warm sector. This combined with wet bulb zero values at 9-10kft and a broad hail growth zone aloft support large hail likely serving as the primary threat initially as supercellular structures develop...especially across the western half of the forecast area. The presence of such a deep hail growth zone alone presents an argument for stronger cells to carry a potentially significant hail threat during the second half of the afternoon through about 23Z. It is during this time when the tornado threat will be maximized as well with BL shear and 0-3km SRH values well within the range to support rotating storms. Think two potential areas could see a brief tornado threat enhancement in the 18-23Z time period. The first will be near the slowly sagging frontal boundary over far northern portions of the forecast area. The front and the individual waves riding along it may serve to enhance backing flow in the low levels and overall SRH values through the lowest 1-3km. The second location will be across western portions of the forecast area where directional shear maximizes for a couple hours around sunset and aligns with the expected area of greatest instability. Any individual cells developing in this area could carry an enhanced tornado threat for a short period of time. With that being said...still feel a more substantial tornado threat over the forecast area is limited by the lack of more substantial backing flow in the lowest levels that a strong surface wave would bring. As we move into the evening...should see convection gradually transition into a linear mode with the potential for bowing structures. As is often the case with QLCSs...a brief spinner threat will linger with the linear convection through much of the evening as it moves southeast...but the main severe threat will shift to damaging wind gusts. Much of the severe weather potential should be over by 03-05Z with heavy rain and flooding eventually becoming the primary concern overnight as the frontal boundary becomes more parallel to the flow regime aloft. In addition...the low level jet will align immediately ahead of the slow moving front and continue to pump deep moisture into the area. Precip water values peak near record levels at this time of year around 1.5 inches as well. Considering the high potential for efficient rainfall...will be introducing a Flash Flood Watch for the northern half of the forecast area beginning at 17Z and continuing through the predawn hours Monday. Confidence highest over this area to see rainfall amounts of 2 to 3 inches by Monday morning with locally higher values most likely northeast of the Indy metro. Will leave it to later shifts today to determine if the watch would need to be expanded further south. So to summarize...scattered convection remains possible over primarily northern counties this morning. Severe storms become an increasing threat after 18Z and continuing through the evening. Large hail and tornadoes are greater threats through early evening with damaging winds becoming the primary threat during the evening and early overnight as convection becomes linear. Heavy rainfall and flooding will be a growing concern this evening into the overnight before storms gradually end from west to east late. Temps...despite thick cloud cover all day...expect highs to warm into the lower and mid 70s over much of the area. The passage of the cold front after midnight will ensure lows dropping into the 40s over much of the region by daybreak Monday. && .SHORT TERM /Monday through Tuesday Night/... Issued at 311 AM EST Sun Nov 5 2017 The short term period will be relatively tame when compared to today and tonight as high pressure expanding southeast from the northern Plains slowly and steadily becomes the dominant feature over the region. Forecast challenges focus on precip chances late Monday into Tuesday as a surface wave tracks along the frontal boundary to our south. Any remnant showers over extreme eastern counties Monday morning will depart by midday as the front continues to move away. The arrival of high pressure and progressively drier air from the north should enable some clearing on Monday...but the front will eventually stall across the Tennessee Valley Monday night. A surface wave tracking along it will likely spread showers back into southern portions of the forecast area Monday night before drying out again Tuesday morning. Presence of a trailing wave aloft moving through the area Tuesday afternoon and evening may generate a few additional light showers...but the overall trend will lean towards drier air and clearing skies by Tuesday night as the aforementioned high pressure expands into the area. Temps...much cooler air will advect into the region behind the cold front with highs in the 50s Monday and upper 40s/lower 50s Tuesday. Low level thermals and cold advection support largely undercutting guidance both days. Lows will drop to near freezing by Tuesday night as skies clear. && .LONG TERM /Wednesday through Saturday/... Issued at 225 AM EST Sun Nov 5 2017 Ensembles are in good agreement during this period, with a fairly zonal and progressive upper pattern. Ensembles suggest little in the way of a precipitation threat until next weekend, when a potential upper trough will move into the Midwest. Will go with a dry forecast through Friday, and chance PoPs for next Saturday. && .AVIATION (Discussion for the 051800Z TAF Issuance)... Issued at 1227 PM EST Sun Nov 5 2017 MVFR conditions expected, with occasional IFR conditions in convection. Waves of showers and thunderstorms will move across the sites through the first 6-12 hours of the TAF period. MVFR conditions can be expected, with IFR or worse conditions in the thunderstorms. Some severe storms with large hail and gusts over 50kt are possible. Outside of convection winds will gust to around 25kt this afternoon. After the convection exits, MVFR or perhaps high end IFR ceilings will continue overnight. Improvement is expected from the northwest during the morning Monday. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for INZ021-028>031- 035>049-051>057-060-061. Flash Flood Watch from 3 PM EST this afternoon through late tonight for INZ062>065-070>072. && SYNOPSIS...Ryan NEAR TERM...Ryan/50 SHORT TERM...Ryan LONG TERM....JAS AVIATION...50
Hazardous weather outlook, Nov 5, 4:16 AM EST, 9 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 416 AM EST Sun Nov 5 2017 INZ021-028>031-035>049-051>057-060>065-067>072-060930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 416 AM EST Sun Nov 5 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe thunderstorms and heavy rainfall later today and tonight. Hazards: Damaging winds...large hail...a few tornadoes...heavy rainfall causing flooding and cloud to ground lightning. Timing: Best threat for severe weather from early afternoon through the evening. Best threat for heavy rainfall late afternoon through tonight. Discussion: The approach and passage of a cold front later today into tonight will bring the threat for severe thunderstorms and heavy rainfall to central Indiana. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Scattered showers are possible late Monday into Tuesday...especially south of Interstate 70. Showers will be possible again on Saturday. Discussion: The passage of low pressure through the Tennessee Valley will bring scattered showers to south central Indiana Monday night and early Tuesday. Dry and cooler weather is then expected with high pressure through the rest of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Local storm report, Nov 5, 12:41 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1241 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM HAIL ELNORA 38.88N 87.08W
11/05/2017 E1.25 INCH DAVIESS IN PUBLIC
&&
BHHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
6.3 hours before the tornado, 216 km from the path. November 5, 2017.
- Mixed-layer CAPE
- 1199 J/kg
- Mixed-layer CIN
- -20 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 382 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.2
- 0-3 km lapse rate
- 3.7 K/km
The surface observations
Bloomington (BMG), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Indianapolis radar (KIND), 89 km away, was scanning. The volume nearest the touchdown began at 18:17 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of November 5, 2017
23 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 5 | 1:24 PM EST | EF2 | Blackford, IN to OH | 38.7 | 600 | 1 | $11 million | |
| November 5 | 2:18 PM EST | EF1 | Sandusky, OH | 1.3 | 50 | $200,000 | ||
| November 5 | 2:40 PM EST | EF2 | Mercer, OH | 5.4 | 200 | 8 | $5.0 million | |
| November 5 | 2:42 PM EST | EF1 | Erie, OH | 1.2 | 50 | $125,000 | ||
| November 5 | 3:09 PM EST | EF1 | Delaware, IN | 0.1 | 100 | $20,000 | ||
| November 5 | 4:51 PM EST | EF2 | Seneca, OH | 0.6 | 150 | $150,000 | ||
| November 5 | 4:53 PM EST | EF1 | Seneca, OH | 0.4 | 180 | $200,000 | ||
| November 5 | 5:00 PM EST | EF2 | Crawford, OH | 1.1 | 200 | $750,000 | ||
| November 5 | 5:02 PM EST | EF0 | Huron, OH | 0.6 | 100 | $200,000 | ||
| November 5 | 5:08 PM EST | EF1 | Huron, OH | 3.0 | 200 | $200,000 | ||
| November 5 | 5:10 PM EST | EF0 | Huron, OH | 3.3 | 100 | $125,000 | ||
| November 5 | 5:21 PM EST | EF1 | Huron, OH | 1.8 | 100 | $250,000 | ||
| November 5 | 5:23 PM EST | EF0 | Ashland, OH | 0.6 | 50 | $50,000 | ||
| November 5 | 5:29 PM EST | EF1 | Ashland, OH | 2.0 | 100 | $150,000 | ||
| November 5 | 5:52 PM EST | EF1 | Wayne, OH | 0.2 | 50 | $75,000 | ||
| November 5 | 6:07 PM EST | EF0 | Erie, PA | 1.9 | 100 | $500,000 | ||
| November 5 | 6:16 PM EST | EF1 | Clark, OH | 6.6 | 200 | $125,000 | ||
| November 5 | 5:24 PM CST | EF1 | Richland, IL | 6.8 | 50 | $70,000 | ||
| November 5 | 6:51 PM EST | EF2 | Ashtabula, OH | 6.7 | 200 | $1.5 million | ||
| November 5 | 7:18 PM EST | EF1 | Columbiana, OH | 0.8 | 176 | $10,000 | ||
| November 5 | 11:04 PM EST | EF0 | Washington, IN | 0.6 | 325 | $100,000 | ||
| November 5 | 11:16 PM EST | EF1 | Washington, IN | 0.3 | 35 | $250,000 | ||
| November 5 | 11:20 PM EST | EF1 | Washington, IN | 0.5 | 60 | $200,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.